Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 47, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 21, 2016, 6:40 AM CDT for Dickinson County, Michigan. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2016, 6:40 AM CDT (11:40 UTC)
- Expired
- Jul 21, 2016, 7:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Dickinson County, MI
The radar
The Marquette radar (KMQT), 78 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:10 AM CDT | TSTM WND DMG | 2 W Felch, MI | TREE DOWN ON METROPOLITAN RD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:31 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
005
WUUS53 KMQT 211140
SVRMQT
MIC043-211245-
/O.NEW.KMQT.SV.W.0047.160721T1140Z-160721T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
640 AM CDT THU JUL 21 2016
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DICKINSON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN...
* UNTIL 745 AM CDT
* AT 639 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES EAST OF U.S. 141 BETWEEN COVINGTON AND AMASA
TO NEAR TIPLER...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...LAW ENFORCEMENT. THESE STORMS HAVE DOWNED NUMEROUS
TREES AND POWERLINES OVER IRON COUNTY.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
IRON MOUNTAIN...KINGSFORD...NORWAY...FELCH...CHANNING...
FOSTER CITY...SAGOLA...AURORA...WAUCEDAH...QUINNESEC...
GRANITE BLUFF...LORETTO...VULCAN...SILVER LAKE NEAR CHANNING...
HARDWOOD...RALPH...MERRIMAN AND RANDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS WESTERN UPPER MICHIGAN. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4575 8788 4577 8798 4579 8800 4578 8810
4581 8814 4587 8807 4593 8812 4625 8811
4625 8761 4591 8761 4590 8762 4589 8770
4572 8770 4572 8785
TIME...MOT...LOC 1139Z 279DEG 43KT 4637 8829 4595 8856
HAIL...0.75IN
WIND...70MPH
$$
TITUS1 follow-up statement
349
WWUS53 KMQT 211204
SVSMQT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
704 AM CDT THU JUL 21 2016
MIC043-211245-
/O.CON.KMQT.SV.W.0047.000000T0000Z-160721T1245Z/
DICKINSON MI-
704 AM CDT THU JUL 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR DICKINSON COUNTY...
AT 703 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES EAST OF WITCH LAKE TO NEAR IRON MOUNTAIN...
MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...LAW ENFORCEMENT. NUMEROUS TREES AND POWERLINES WERE
REPORTED DOWN ACROSS IRON COUNTY
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
IRON MOUNTAIN...KINGSFORD...NORWAY...FELCH...CHANNING...
FOSTER CITY...SAGOLA...AURORA...WAUCEDAH...QUINNESEC...
GRANITE BLUFF...LORETTO...VULCAN...SILVER LAKE NEAR CHANNING...
HARDWOOD...RALPH...MERRIMAN AND RANDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS WESTERN UPPER MICHIGAN. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4575 8788 4577 8798 4579 8800 4578 8810
4581 8814 4587 8807 4593 8812 4625 8811
4625 8761 4591 8761 4590 8762 4589 8770
4572 8770 4572 8785
TIME...MOT...LOC 1203Z 287DEG 47KT 4627 8783 4585 8810
HAIL...0.75IN
WIND...60MPH
$$
TITUSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:42 AM CDT, 58 minutes earlier.
Area forecast discussion, Jul 21, 5:42 AM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Marquette MI 642 AM EDT THU JUL 21 2016 .SHORT TERM...(Today and tonight) Issued at 434 AM EDT THU JUL 21 2016 Forecast continues to be tricky, with a large portion of time dedicated to keeping up with current trends and conditions over the next several hours. The large complex of thunderstorms, spanning from the international border north of DLH into central MN, continues to push east, with the strongest portion on the northern half of that line where the cap is weakest. Short term models continue to do a poor job initializing with this convection, so model forecasts are not a big help. Think that the complex will shift east through the CWA while gradually diminishing. Certainly will see potential for convection along that line to be severe, particularly over the west where instability/DCAPE is greatest. Significantly uncertain with how this morning convection will play out toward the eastern side of the CWA. Next question is how the ongoing convection will impact conditions this afternoon/evening. A shortwave northeast of the CWA will drop a cold front into western U.P. late this afternoon, which should be able to develop at least scattered convection. The best convective potential looks to be over north central Upper MI closer to the larger scale ascent with the shortwave, but can't rule out precip chances across the rest of the area. It does appear that ongoing convection will clear in time for instability to rebuild, possibly in the 2,000-4,000 J/kg range (large range given the uncertainty involved). With around 40kts of effective shear, storms should have no problem becoming organized. Large hail and damaging winds are the primary hazards expected. Storms will clear out late this evening, leaving a dry forecast by late tonight. .LONG TERM...(Friday through Wednesday) Issued at 312 AM EDT THU JUL 21 2016 Nam shows a strong 500 mb ridge over the plains 12z Fri with a shortwave north of Lake Superior that move east. A shortwave trough over the Pacific NW will move over the top of the ridge into the northern Rockies 12z Sat and head to the northern plains late Sat night into Sun morning. Isentropic lift and moisture on I310K surfaces appear across the cwa 12z Sun. Have Friday dry and slowed pops on Sat down until late Sat afternoon in the west. Have the east dry for Sat evening and then have pops in after midnight for all of the cwa with likely pops across the west half of the cwa. Friday looks really warm and bumped temperatures up a few degrees in some places due to downslope winds and other change is have dew points higher earlier in the morning...then bring dry air in slowly. Otherwise, did not make too many changes to the going forecast. In the extended, GFS and ECMWF show a 500 mb trough across south central Canada into the northern Plains 12z Sun that moves a front through the area on Sun. This trough remains into Mon. Sfc high pressure is over the area on Tue with the front well south of the area. Another trough moves into the northern MS river valley 12z Wed and into the upper Great Lakes. Temperatures will be near normal for this forecast period. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 642 AM EDT THU JUL 21 2016 MVFR conditions will continue through the morning at all sites as a bow echo/derecho mcs moves through the area this morning. After this moves by, we will wait for the next round of convection which would be this afternoon and will affect KSAW mainly and have vcts to cover this. VFR conditions will move in first at KIWD and last at KSAW this morning and then last through tonight at all sites. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 434 AM EDT THU JUL 21 2016 Aside from the strong convection moving into western Lake Superior early this morning (see marine warnings/statements for more details), expect winds to hold below 20 kts through the forecast period under a relatively weak pressure gradient and high overwater stability. Warm and humid air will flow across Lake Superior today, which will allow fog to form, locally dense at times. More fog is likely late in the weekend as another humid airmass moves over the Upper Lakes. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Titus LONG TERM...07 AVIATION...07 MARINE...Titus
Hazardous weather outlook, Jul 21, 3:37 AM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 437 AM EDT THU JUL 21 2016 MIZ001>007-009>014-084-085-221200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 437 AM EDT THU JUL 21 2016 /337 AM CDT THU JUL 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS INTO THIS EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE AND PRODUCE LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. HIGH TEMPERATURES IN THE UPPER 80S AND LOWER 90S THIS AFTERNOON AND EARLY EVENING ALONG WITH VERY HUMID AIR WILL COMBINE TO PRODUCE HEAT INDEX VALUES AS HIGH AS 95 TO 102 DEGREES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING. SOME OF THESE THUNDERSTORMS COULD BE STRONG TO SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS ARE POSSIBLE ACROSS THE WEST ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SEVERE WEATHER ARE APPRECIATED. LSZ162-240>251-263>267-221200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 437 AM EDT THU JUL 21 2016 /337 AM CDT THU JUL 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS ACROSS ALL OF LAKE SUPERIOR AND INTO THIS EVENING OVER THE EAST HALF. SOME OF THESE THUNDERSTORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE COULD ALSO BE A SEICHE GENERATED BY THE STORMS ON LAKE SUPERIOR. THERE WILL BE MORE PATCHY DENSE FOG AWAY FROM THE WARMER NEARSHORE WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING. SOME OF THESE STORMS COULD BE SEVERE AND CAUSE GUSTY WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF SEVERE WEATHER WILL BE GREATLY APPRECIATED. LMZ221-248-250-221200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 437 AM EDT THU JUL 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS WILL BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE COULD ALSO BE A SEICHE GENERATED FROM THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING. SOME OF THE STORMS COULD BE STRONG TO SEVERE AND CAUSE GUSTY WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. 07
In the hours before
Local storm report, Jul 21, 5:31 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
631 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 AM TSTM WND DMG 2 SW LITTLE GIRLS POINT 46.59N 90.37W
07/21/2016 GOGEBIC MI LAW ENFORCEMENT
SEVERAL TREES DOWN ALONG LAKE RD NEAR LITTLE
GIRLS POINT.
&&
MZLocal storm report, Jul 21, 5:39 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
639 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM TSTM WND DMG WAKEFIELD 46.48N 89.94W
07/21/2016 GOGEBIC MI LAW ENFORCEMENT
TREES AND POWERLINES DOWN IN WAKEFIELD.
&&
MZLocal storm report, Jul 21, 5:55 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
655 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 AM TSTM WND DMG 1 N MASS CITY 46.77N 89.08W
07/21/2016 ONTONAGON MI LAW ENFORCEMENT
NUMEROUS TREES DOWN IN AND AROUND MASS CITY.
&&
MZLocal storm report, Jul 21, 6:10 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
710 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 AM TSTM WND GST FREDA 47.14N 88.82W
07/21/2016 M63 MPH HOUGHTON MI TRAINED SPOTTER
.
&&
MZLocal storm report, Jul 21, 6:28 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
728 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND DMG ALBERTA 46.65N 88.48W
07/21/2016 BARAGA MI LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS BARAGA COUNTY.
TREE BLOCKING US 41 SOUTH OF LANSE.
&&
MZLocal storm report, Jul 21, 6:30 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
730 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM TSTM WND DMG TOIVOLA 47.00N 88.77W
07/21/2016 HOUGHTON MI TRAINED SPOTTER
WIDESPREAD TREE DAMAGE AROUND TOIVALA,
DONKEN, AND TWIN LAKES. M26 IS BLOCKED BY
FALLEN TREES.
&&
MZThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:11 AM CDT | Special Marine Warning | MQT | 94 min | |
| Jul 21, 4:29 AM CDT | Special Marine Warning | MQT | 2 hr | |
| Jul 21, 4:38 AM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 52 min |
| Jul 21, 5:22 AM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 38 min |
| Jul 21, 5:46 AM CDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Iron | 59 min |
| Jul 21, 5:53 AM CDT | Special Marine Warning | MQT | 67 min | |
| Jul 21, 6:14 AM CDT | Severe Thunderstorm Warning | MQT | Marquette | 76 min |
| Jul 21, 6:26 AM CDT | Severe Thunderstorm Warning | MQT | Keweenaw | 49 min |
| Jul 21, 6:32 AM CDT | Special Marine Warning | MQT | 118 min | |
| Jul 21, 7:28 AM CDT | Special Marine Warning | MQT | 2 hr | |
| Jul 21, 7:28 AM CDT | Special Weather Statement | MQT | Alger, Delta, Menominee | 47 min |
| Jul 21, 7:35 AM CDT | Special Marine Warning | MQT | 85 min | |
| Jul 21, 8:11 AM CDT | Special Weather Statement | MQT | Luce, Schoolcraft | 79 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.